Florida, 2004

Rip Current in Florida, October 9 to 12, 2004

October 9 to 12, 2004 · NWS JAX · 1 event in 1 county or zone

A surfer aided in the rescue of 2 adults after they were swept out to sea in a rip current. Both adults comsumed a lot of salt water and were fatigued, but were determined to be in good health after the event.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surfer aided in the rescue of 2 adults after they were swept out to sea in a rip current. Both adults comsumed a lot of salt water and were fatigued, but were determined to be in good health after the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Oct 9, 1:35 AM EST, 9 hours 25 minutes earlier.

Area forecast discussion, Oct 9, 1:35 AM EST, 9 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
235 AM EDT SAT OCT 9 2004

...INCREASING RAIN CHANCES THROUGH EARLY NEXT WEEK...

.SHORT TERM...CONVECTIVE CLUSTER ON THE EAST SIDE OF TROPICAL STORM
MATTHEW MAINTAINING ITSELF AT THIS HOUR...BUT SATELLITE IMAGERY
INDICATES A GOOD DEAL OF SHEAR IN THE VICINITY OF THE STORM. CLOSER
TO HOME...CIRRUS CANOPY STRETCHING FROM THE GULF COAST TO THE OHIO
VALLEY HAS REACHED MOST OF THE CWA WITH A RATHER CLOUDY PERIOD IN
STORE FOR THE NEXT SEVERAL DAYS. PERSISTENT EASTERLY FLOW CONTINUES
IN THE BOUNDARY LAYER WITH SCATTERED SHOWERS OVER THE COASTAL
WATERS. THESE ARE DISSIPATING BEFORE THEY REACH SHORE HOWEVER AS
DEWPOINTS REMAIN A BIT TOO LOW OVER THE LAND.

ETA12 MODEL DOING A GOOD JOB IN DEPICTING THE SHOWER ACTIVITY
OFFSHORE AND MORE ORGANIZED CONVECTION WELL NORTH OF SSI. LOOKS
AS THOUGH THIS CONVERGENT BAND WILL BE THE FOCUS FOR CONVECTION
THIS AFTERNOON OVER THE NORTHERN PORTION OF THE GEORGIA FORECAST
AREA. THIS WILL BE AIDED BY SHORTWAVE ENERGY STRETCHING FROM THE
TENNESSEE VALLEY SOUTHWARD INTO THE PANHANDLE OF FLORIDA. OVER THE
REMAINDER OF THE CWA...RAIN WILL BE HARD TO COME BY AS MOIST LOW
LEVELS AND UPPER LEVELS ARE SEPARATED BY A SIGNIFICANT DRY SLOT FROM
700MB TO 450MB. WILL KEEP 20% POPS ALONG THE COAST WITH 30% TO 40%
FOR THE EXTREME NORTHERN SECTIONS.

MAIN CONVERGENT ZONE WILL MAINTAIN ITSELF OVERNIGHT WHILE DRIFTING
SOUTH A BIT. LOSS OF DIURNAL HEATING SHOULD SUBDUE POPS A BIT AND
WILL ONLY CARRY SLIGHT CHANCE TO LOW END SCATTERED FOR THE OVERNIGHT
PERIOD. BY SUNDAY...MUCH WILL BE DETERMINED BY THE EVENTUAL TRACK OF
TROPICAL STORM MATTHEW. BECAUSE IT WILL HAVE SUBTROPICAL TRAITS AS
WELL...OVERALL EFFECTS SHOULD BE SIMILAR REGARDLESS OF EXACT TRACK.
BUT NONETHELESS...ETA AND GFS SUITES ARE TO THE WEST OF THE OFFICIAL
TRACK AS WELL AS SOME OF THE OTHER GUIDANCE MEMBERS RESULTING IN SOME
UNCERTAINTY. AT THIS POINT...IT LOOKS LIKE THERE WILL BE A
CONVERGENT ZONE SETTING UP OVER THE CWA WITH A SHARP POP GRADIENT.
WILL FAVOR THE ETA12 AS IT DEPICTS HIGH OVER THE GREAT LAKES
SLIDING EASTWARD WITH THE RIDGE WEDGING DOWN THE COAST. THIS WILL
PUSH CONVERGENT BAND SOUTHWARD TO RESIDE OVER THE SUWANNEE VALLEY
AS OPPOSED TO THE GFS TARGETING THE ALMA AREA. ETA12 HAS DONE WELL
THIS YEAR WRT DRIER AIR FILTERING SOUTHWARD DOWN THE COAST...HENCE
THE REASON FOR FAVORING ITS SOLUTION.

REGARDLESS OF MODEL PREFERENCE...IT LOOKS LIKE A DECENT SHOT AT
RAIN FOR THE FIRST PART OF THE WORK WEEK WITH GUIDANCE NUMBERS IN
THE LIKELY RANGE. WILL FOLLOW SUIT AND INDICATE A GRADUAL CLEARING
TREND LATE TUESDAY INTO WEDNESDAY.  MUCH OF THE ENERGY SHIFTS NORTH
OF THE AREA BY THE TIME RAIN ARRIVES...BUT WEAKENED LOW LEVEL JET
DOES MAKE IT INTO THE AREA BY LATE MONDAY. INSTABILITY LOOKS TO BE
LACKING FOR WIDESPREAD SEVERE WEATHER BUT WILL NEED TO MONITOR
CLOSELY FOR THE NEXT FEW DAYS.

.LONG TERM...EVERYTHING ON TRACK FOR THE FIRST SIGNIFICANT EAST
COAST TROUGH OF THE YOUNG SEASON. ENERGY DIGS DOWN ALL THE WAY INTO
THE FLORIDA PENINSULA...BUT PARENT HIGH IN THE FRONTS WAKE DOES
NOT APPEAR TO BE PARTICULARLY STRONG. WILL NEED TO WAIT AND SEE
HOW LOW TEMPERATURES GO BY THE END OF NEXT WEEK...BUT FOR NOW
GRIDS REPRESENT THE SITUATION WELL.

&&

.MARINE...BUOY DATA CONTS TO SHOW ELY FLOW AROUND 10-15 KT WITH AN
OCCASIONAL GUST TO 18 KT. SEAS IN THE OUTER WATERS ESTIMATED AROUND 6
FT...SO CURRENT SCEC HEADLINE LOOKS FINE.  BASED ON CURRENT TRENDS AND
SHORT TERM GUIDANCE MAY STICK WITH THE SCEC HEADLINE TODAY ALTHOUGH
OUTER WATERS ARE CLOSE TO SCA CRITERIA DUE TO SEAS. FOR SHORT TERM HAVE
USED GFS GUIDANCE WHICH SHOWS A PRETTY SOLID 15 KT TODAY THEN TRENDED
TOWARD A BLEND OF THE WINDS FOR SUN AND MON AS WINDS SLOWLY DECREASE
MORE IN THE 10-15 KT RANGE FROM THE EAST AS THE AREA REMAINS BETWEEN
TWO LOW PRES SYSTEMS...T.S. MATTHEW IN THE GULF OF MEXICO AND A LOW
DEVELOPING 100 MILES S AND SW OF BERMUDA. GFS SIMILAR TO PREVIOUS RUNS
SHOWING WINDS TO VEER AS MATTHEW MOVES INTO THE CENTRAL GULF OF MEXICO
COAST AND BERMUDA LOW PRES MOVES EWD. WINDS SHIFT TO WLY ON WED AS
FRONTAL SYSTEM MOVES THROUGH THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 81 65 80 64 / 30 30 40 40
SSI 79 70 78 70 / 20 30 30 30
JAX 82 67 81 67 / 20 20 50 40
SGJ 81 71 81 72 / 20 20 50 40
GNV 84 66 83 66 / 20 10 50 40
OCF 86 66 85 67 / 10 10 40 30
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

PUBLIC...DEESE
MARINE/FIRE WEATHER...SHASHY
Hazardous weather outlook, Oct 9, 11:00 AM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1200 PM EDT SAT OCT 9 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-101000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1200 PM EDT SAT OCT 9 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...MOST RIVERS REMAIN ABOVE FLOOD STAGE...
...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES...

MOST AREA RIVERS REMAIN ABOVE FLOOD STAGE. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENTS FOR MORE INFORMATION.

EAST WINDS AT 10 TO 15 MPH AND A PERSISTENT EASTERLY SWELL WILL
CONTINUE TO PRODUCE A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES
TODAY. SEE THE LATEST SURF ZONE FORECAST FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A LOW PRESSURE SYSTEM IN THE GULF OF MEXICO WILL TRACK TOWARDS THE
AREA OVER THE WEEKEND AND INCREASE THE RAIN CHANCES LATE SUNDAY INTO
EARLY NEXT WEEK. THE POSSIBILITY OF LOCALLY HEAVY RAINFALL EXISTS
WITH THIS SYSTEM...WITH STORM TOTAL RAINFALL AMOUNTS OF 1 TO 2
INCHES POSSIBLE.

SEVERAL AREA RIVERS WILL REMAIN NEAR OR ABOVE FLOOD STAGE DURING THE
PERIOD. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE
INFORMATION.

ABOVE NORMAL RISK FOR RIP CURRENTS WILL CONTINUE THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

DEESE/HESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Duval

When
October 9, 11:00 AM EST to October 12, 11:00 AM EST
Where
Duval County, Neptune Beach
Reported by
NEWSPAPER
Coordinates
30.335, -81.648 (the zone’s center; the record gives no point)

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430899.